Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 25, 2021, 3:41 PM PDT for Riverside County, California. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2021, 3:41 PM PDT (22:41 UTC)
- Expired
- Jul 25, 2021, 4:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 139 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:07 PM PDT | TSTM WND DMG | 2 Nne Jtnp-Keys View, CA | *** DELAYED REPORT *** DOWNED JOSHUA TREE ON KEYS VIEW RD. IN JTNP. TIME ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WWUS85 KPSR 252241
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
341 PM PDT Sun Jul 25 2021
CAZ560-561-252315-
Joshua Tree NP West CA-Joshua Tree NP East CA-
341 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Twentynine Palms, moving west at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11635 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11601 3403 11596
3376 11585 3374 11601 3392 11620 3392 11629
3394 11637
TIME...MOT...LOC 2241Z 078DEG 10KT 3393 11606
$$
INSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:51 PM PDT, 50 minutes earlier.
Area forecast discussion, Jul 25, 2:51 PM PDT, 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 251 PM MST Sun Jul 25 2021 .SYNOPSIS... A low pressure system will continue to drift across Arizona into SE California through tonight. With abundant moisture in place, showers and thunderstorms will be efficient rain producers capable of heavy amounts and localized flash flooding. However as the low pressure system lifts out of the region, much warmer and drier weather will temporarily return to the area during the early to middle of the week. Another wave of low pressure may affect the region during the end of the week bringing a return to more widespread shower and thunderstorm activity. && .DISCUSSION... With an upper low directly over southcentral AZ, PWATs in excess of 2", low LCLs, and multiple small MCVs rotating around the low, the atmosphere is dropping copious amounts of water with a highly efficient warm rain process. Life-threatening rainfall has already fallen over portions of Maricopa and Pinal counties with measured amounts upwards of 3-3.5" in the West Valley and MRMS and dual-pol QPE amounts in excess of 4.5". QPE from MRMS and KIWA has generally calibrated well with gages. Flash flooding has been observed most areas within warnings with a lot of standing water, even a few feet deep, running creeks and washes, and water rescues. While the showers over the West Valley have generally weakened to a stratiform light rain, newer convective showers continue to develop and rotate around the upper low. Have been seeing training of showers over the higher terrain east and north of the Valley. Flooding concerns exist for recent burn scars east of Phoenix through the next few hours. In southwest AZ and southeast CA, the sun has been out which helped heat up the surface, destabilizing the environment and leading to isolated strong storms. These storms are also capable of producing high rain rates with localized flash flooding, in addition to the potential for strong winds. Average rain rates have been observed upwards of 1.0-2.0" per hour with briefly higher rates in stronger convective showers today. Through the rest of the afternoon, hi-res models suggest a general downward trend in activity across south-central AZ by 5-6 PM MST and then activity out west not diminishing until potentially closer to midnight. Confidence in this time-table is moderate. While the low remains over the area and moisture remains high, isolated to scattered new shower and storm development may continue. Model consensus is for the low to push out of the local CWA early Monday morning with increased southeasterly winds developing and a gradual drying trend beginning with lowering PWATs. Lingering standing water and running washes and creeks may still persist into tomorrow, including Tonto Creek. .PREVIOUS DISCUSSION... Likely the stronger, more robust deep convection will be relegated to northern Arizona where a shortwave from southern Utah will become absorbed into the southern Arizona low, and aligned favorably into the 250mb right rear jet entrance region. CAMs are almost entirely in agreement showing a well defined convective system charging through Mohave County and potentially clipping La Paz and Riverside counties this evening. NBM POPs in a 60-70% range in these areas seem acceptable given the setup. During the first part of the week, the upper low will migrate from southern Arizona into the Los Angeles basin while the subtropical ridge strengthens and expands into the central plains. This evolution should bring a more subsident regime into the forecast area as well as reintroducing a warmer elevated mixed layer on top of the moist boundary layer. Seemingly, enough moisture and lift are forecast to linger in the western CWA by the NBM to keep 50% or greater POPs, though HREF members show very little activity throughout the entire CWA Monday afternoon. Though low level moisture will not be eliminated, there should be a modest reduction Tues/Wed such that any showers/storms would be relegated to higher terrain areas. And even these mountainous areas north and east of Phoenix may have limited action given the more unfavorable flow pattern. Nevertheless with the drying trend, temperatures will rebound much closer to normal during the middle of the week. Although difficult to assess smaller scale details among global ensembles, there does appear to be very good agreement in bringing another well defined closed easterly wave from the western Gulf of Mexico up to Rio Grande valley into south-central AZ late this week. While not quite as anomalous as the current weather system, there are indications this next feature may be somewhat more dynamic than the typical monsoon easterly wave in so much as the depth and jet energy associated with the PV center. Certainly, moisture availability should not be an issue and likely only minor timing and placement issues will determine the eventual details as NBM POPs are spread over an extended time frame owing to these uncertainties. && .AVIATION...Updated at 1936Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Radar showed heavy rainfall occurring over portions of the metro with the bulk of the rainfall situated over west Phoenix. Across the eastern half of the metro, showers have remained isolated to scattered in nature so far. Expect shower activity to continue through the afternoon before tapering off. Any showers that impact the terminals will result in MVFR to perhaps temporary IFR visibilities. Low cigs down to as low as 2 kft are expected to persist into the afternoon as showers continue. Cigs are then expected to improve above 6 kft by this afternoon and evening. HREF guidance shows cloud cover continuing to decrease going into the overnight hours with only FEW-SCT decks expected aoa 8 kft. Winds this afternoon will be tricky with shower activity resulting in an increase in westerly winds. Not confident that these westerly winds will persist but may be a temporary shift. Southeast California/Southwest Arizona including KIPL and KBLH: Radar was showing some isolated showers and thunderstorms beginning to develop across parts of southeast California. Isolated shower activity will be possible near the terminals this afternoon so have VCSH in the TAFs. Any showers that do make it near the terminals may result in locally heavy rainfall and reduced visibilities along with gusty erratic winds. Expect this activity to taper off going into the evening. SCT-BKN clouds are expected to remain aoa 7 kft through the period. Winds will favor an east to south/southeast component through the next 24 hours with some gusts to around 20 kts possible this afternoon, especially with any outflows. && .FIRE WEATHER... Wednesday through Sunday: Much drier conditions with temperatures closer normal will be common during the middle of the week with a potential return to stormy, wet weather by the weekend. While thunderstorms will be absent from most areas during the middle of the week, a few storms could impact far eastern districts though wetting rains may be very isolated. By the weekend, storm chances in eastern districts increase better than 50% with a returning threat of heavy rainfall. Otherwise, minimum afternoon humidity values will range from 15-35% during the middle of the week and closer to 25-45% into the weekend. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch until midnight MST tonight for AZZ534-537>563. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...18 AVIATION...Smith FIRE WEATHER...18
In the hours before
Local storm report, Jul 25, 1:33 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
133 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/25/2021 GILA AZ TRAINED SPOTTER
SIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER
TREE CROSSING AND JESS HAYES RD. IN GLOBE.
&&
JRSpecial weather statement, Jul 25, 2:15 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 PM PDT Sun Jul 25 2021
CAZ560-563-564-568-570-252200-
Chuckwalla Mountains CA-Salton Sea CA-Chuckwalla Valley CA-
Chiriaco Summit CA-Joshua Tree NP West CA-
215 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 300 PM PDT...
At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chiriaco Summit, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center, Chiriaco Summit, North Shore, Cottonwood Visitor
Center and Imperial Hot Mineral Springs.
This includes the following highways...
CA Interstate 10 between mile markers 74 and 106.
CA Route 111 near mile marker 55, and between mile markers 62 and 65.
CA Route 177 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 11598 3352 11595 3379 11594 3378 11567
3380 11540 3350 11530 3335 11549 3341 11599
TIME...MOT...LOC 2115Z 019DEG 20KT 3362 11567
INSSpecial weather statement, Jul 25, 2:38 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
238 PM PDT Sun Jul 25 2021
CAZ560-561-568-252215-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
238 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 315 PM
PDT...
At 238 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Visitor Center, or 10 miles north of Chiriaco Summit,
moving southwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cottonwood Visitor Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3393 11584 3389 11558 3374 11551 3371 11573
3375 11596
TIME...MOT...LOC 2138Z 027DEG 12KT 3382 11576
INSSpecial weather statement, Jul 25, 3:14 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
314 PM PDT Sun Jul 25 2021
CAZ560-561-568-252245-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
314 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 345 PM PDT...
At 314 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cottonwood Visitor Center, or 14 miles northwest
of Chiriaco Summit, moving southwest at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chiriaco Summit, Cottonwood Visitor Center and Key View.
This includes CA Interstate 10 between mile markers 74 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 11627 3412 11606 3408 11604 3407 11600
3403 11600 3403 11585 3367 11559 3359 11595
3373 11594 3378 11606 3387 11614 3392 11622
3400 11628
TIME...MOT...LOC 2214Z 050DEG 14KT 3382 11588
INSSpecial weather statement, Jul 25, 3:29 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
329 PM MST Sun Jul 25 2021
AZZ531-533-252300-
Kofa AZ-Central La Paz AZ-
329 PM MST Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 400 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Kofa Wildlife Refuge, or 48 miles northeast of Martinez
Lake. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kofa Wildlife Refuge, Brenda and Palm Canyon.
This includes the following highways...
AZ Interstate 10 between mile markers 34 and 45.
US Highway 60 between mile markers 35 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3370 11393 3364 11377 3345 11376 3328 11393
3344 11419
TIME...MOT...LOC 2229Z 333DEG 2KT 3348 11389
INSSpecial weather statement, Jul 25, 3:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 PM PDT Sun Jul 25 2021
CAZ560-561-252315-
Joshua Tree NP West CA-Joshua Tree NP East CA-
341 PM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Twentynine Palms, moving west at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Key View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11635 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11601 3403 11596
3376 11585 3374 11601 3392 11620 3392 11629
3394 11637
TIME...MOT...LOC 2241Z 078DEG 10KT 3393 11606
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:57 PM PDT | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Jul 25, 4:45 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 6:27 AM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 7:14 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:38 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:57 AM PDT | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 8:01 AM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 8:45 AM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 8:51 AM PDT | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 25, 9:00 AM PDT | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 25, 9:39 AM PDT | Areal Flood Advisory | PSR | Maricopa | 17 min |
| Jul 25, 9:47 AM PDT | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 25, 9:56 AM PDT | Flash Flood Warning | PSR | Maricopa | 8 hr |
| Jul 25, 10:08 AM PDT | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 10:16 AM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 10:41 AM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:11 PM PDT | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 25, 12:35 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:54 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 2:10 PM PDT | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 25, 2:14 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 2:18 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 3:29 PM PDT | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 25, 4:02 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jul 25, 11:59 AM PDT | Special Weather Statement | PSR | Riverside | 31 min |
| Jul 25, 12:14 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 25, 12:43 PM PDT | Special Weather Statement | PSR | Riverside | 32 min |
| Jul 25, 1:12 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Jul 25, 1:24 PM PDT | Special Weather Statement | PSR | Riverside | 51 min |
| Jul 25, 2:15 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Jul 25, 2:34 PM PDT | Flash Flood Warning | PSR | Riverside | 7 hr |
| Jul 25, 2:38 PM PDT | Special Weather Statement | PSR | Riverside | 37 min |
| Jul 25, 3:14 PM PDT | Special Weather Statement | PSR | Riverside | 31 min |
| Jul 25, 3:20 PM PDT | Flash Flood Warning | PSR | Riverside | 5 hr |
| Jul 25, 4:01 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 29 min |
| Jul 25, 4:18 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.